Homoclinic and heteroclinic solutions to a hepatitis C evolution model

Tadas Telksnys 1 , Zenonas Navickas 1 , Romas Marcinkevicius 2 , Maosen Cao 3 ,  and Minvydas Ragulskis 1
  • 1 Research Group for Mathematical and Numerical Analysis of Dynamical Systems, Kaunas University of Technology, Studentu 50-147, Kaunas, Lithuania
  • 2 Department of Software Engineering, Kaunas University of Technology, Studentu 50-415, Kaunas, Lithuania
  • 3 Department of Engineering Mechanics, Hohai University, 210098, Nanjing, China


Homoclinic and heteroclinic solutions to a standard hepatitis C virus (HCV) evolution model described by T. C. Reluga, H. Dahari and A. S. Perelson, (SIAM J. Appl. Math., 69 (2009), pp. 999–1023) are considered in this paper. Inverse balancing and generalized differential techniques enable derivation of necessary and sufficient existence conditions for homoclinic/heteroclinic solutions in the considered system. It is shown that homoclinic/heteroclinic solutions do appear when the considered system describes biologically significant evolution. Furthermore, it is demonstrated that the hepatitis C virus evolution model is structurally stable in the topological sense and does maintain homoclinic/heteroclinic solutions as diffusive coupling coefficients tend to zero. Computational experiments are used to illustrate the dynamics of such solutions in the hepatitis C evolution model.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1]

    Aslan Í, Marinakis V., Some remarks on Exp-function method and its applications, Commun Theor Phys 2011, 56, 397–403.

  • [2]

    Chatterjee A., Guedj J., Perelson A.S., Mathematical modeling of HCV infection: what can it teach us in the era of direct antiviral agents? Antivir Ther 2012, 17, 1171–1182.

  • [3]

    Clausznitzer D., Harnisch J., Kaderali L., Multi-scale model for hepatitis C viral load kinetics under treatment with direct acting antivirals, Virus Res 2016, 218, 96–101.

  • [4]

    de Pillis L.G., Radunskaya A.E., Wiseman C.L., A validated mathematical model of cell-mediated immune response to tumor growth, Cancer Res 2005, 65, 7950–7958.

  • [5]

    Gourley S.A., Kuang Y., Nagy J.D., Dynamics of a delay differential equation model of hepatitis B virus infection, J Biol Dyn 2:140–153, 2008.

  • [6]

    Hoppensteadt F.C., Peskin C., Eds., Modeling and Simulation in Medicine and the Life Sciences 2002, Springer, New York.

  • [7]

    Kudryashov N.A., On new travelling wave solutions of the KdV and the KdV-Burgers equation, Commun Nonlinear Sci Numer Simul 2009, 14, 1891–1900.

  • [8]

    Kudryashov N.A., Seven common errors in finding exact solutions of nonlinear differential equations, Commun Nonlinear Sci Numer Simul 2009, 14, 3507–3529.

  • [9]

    Kudryashov N.A., Loguinova N.B., Be careful with Exp-function method, Commun Nonlinear Sci Numer Simul 2009, 14, 1891–1900.

  • [10]

    Marcinkevicius R., Navickas Z., Ragulskis M., Telksnys T., Solitary solutions to a relativistic two-body problem, Astrophys Space Sci 2016, 361, 201.

  • [11]

    Martin N.K., Pitcher A.B., Vickerman P., Vassall A., Hickman M., Optimal control of hepatitis C antiviral treatment programme delivery for prevention amongst a population of injecting drug users, Plos One 2011, 6, e22309.

  • [12]

    Mierke C.T., Ed., Physics of Cancer 2015, IOP Publishing, Bristol.

  • [13]

    Navickas Z., Bikulciene L., Expressions of solutions of ordinary differential equations by standard functions, Math Model Anal 2006, 11, 399–412.

  • [14]

    Navickas Z., Bikulciene L., Ragulskis M., Generalization of Exp-function and other standard function methods, Appl Math Comput 2010, 216, 2380–2393.

  • [15]

    Navickas Z., Marcinkevicius R., Telksnys T., Ragulskis M., Existence of second order solitary solutions to Riccati differential equations coupled with a multiplicative term, IMA J Appl Math 2016, 81, 1163–1190.

  • [16]

    Navickas Z., Ragulskis M., How far can one go with the Exp-function method? Appl Math Comput 2009, 211, 522–530.

  • [17]

    Navickas Z., Ragulskis M., Bikulciene L., Be careful with the Exp-function method – additional remarks, Commun Nonlinear Sci Numer Simul 2010, 15, 3874–3886.

  • [18]

    Navickas Z., Ragulskis M., Telksnys T., Existence of solitary solutions in a class of nonlinear differential equations with polynomial nonlinearity, Appl Math Comput 2016, 283, 333–338.

  • [19]

    Navickas Z., Vilkas R., Telksnys T., Ragulskis M., Direct and inverse relationships between Riccati systems coupled with multiplicative terms, J Biol Dyn 2016, 10, 297–313.

  • [20]

    Neumann A.U., Lam N.P., Dahari H., Gretch D.R.,Wiley T.E., Layden T.J., Perelson A.S., Hepatitis C viral dynamics in vivo and the antiviral efficacy of interferon-alpha therapy, Science 1998, 282, 103–107.

  • [21]

    Nguyen V.K., Binder S.C., Boianelli A., Meyer-Hermann M., Hernandez-Vargas E.A., Ebola virus infection modeling and identifiability problems, Front Microbiol 2015, 6, 257.

  • [22]

    Pang L., Shen L., Zhao Z., Mathematical modelling and analysis of the tumor treatment regimens with pulsed immunotherapy and chemotherapy, Comput Math Methods Med 2017, 6260474, 12.

  • [23]

    Polyanin A.D., Zaitsev V.F., Handbook of Exact Solutions for Ordinary Differential Equations 2003, Chapman and Hall/CRC.

  • [24]

    Popovych R.O., More common errors in finding exact solutions of nonlinear differential equations: Part I, Commun Nonlinear Sci Numer Simul 2010, 15, 3887–3899.

  • [25]

    Reluga T.C., Dahari H., Perelson A.S., Analysis of hepatitis c virus infection models with hepatocyte homeostasis, SIAM J Appl Math 2009, 69, 999–1023.

  • [26]

    Scott A., Ed., Encyclopedia of Nonlinear Science 2004, Routledge, New York.

  • [27]

    Wang J., Tian X., Global stability of a delay differential equation of hepatitis B virus infection with immune response, Electron J Differential Equations 2013, 1–11.

  • [28]

    Wodarz D., Computational approaches to study oncolytic virus therapy: insights and challenges, Gene Ther Mol Biol 2004, 8, 137–146.

  • [29]

    Wodarz D., Komarova N.L., Eds. Dynamics of Cancer 2014, World Scientific, Singapore.


Journal + Issues

Open Mathematics is a fully peer-reviewed, open access, electronic journal that publishes significant and original works in all areas of mathematics. The journal publishes both research papers and comprehensive and timely survey articles. Open Math aims at presenting high-impact and relevant research on topics across the full span of mathematics.